HowToTakePills©

Does this drug make me look fat? - (11/30/2021)

By Dr. Ron Gasbarro

The pharmacist remembered a patient, Franny, from about 10 years ago. She had several overlapping psychiatric illnesses that defied the therapies her doctors prescribed. Finally, one medication worked. The patient felt better and was able to reintegrate herself back into society. At 38, she found a job and suddenly had a steady stream of gentlemen callers as well as a bunch of fun girlfriends with whom she loved to gossip. However, while Franny's mind and social life stabilized, one aspect of her body did not – her weight. 

As the months went by, Franny gained around 30 pounds – too much for her relatively small frame. Ice cream was her game, and she shoveled it into her body by the scoopful. Her physician warned her that she was becoming morbidly obese and dangling on the cliff of high cholesterol and diabetes. Yet, Franny was happy. When the paramedics found her in front of the TV, dead from a cardiac arrest, her banana nut sundae was melted in her coffee cup. Not a drop was spilled.

While they benefit the patient in life-saving ways, medications exist that can harm the patient by other means. According to the Obesity Medication Association, headquartered in Colorado, a slew of psychiatric drugs can pack on the pounds. These consist of anti-depressants, anti-anxiety agents, mood stabilizers, such as lithium, anti-psychotics, and many sedatives. Diabetes medications can also result in weight gain, including short- and long-acting insulins and oral drugs that lower blood sugar. In addition, certain hormones can increase weight. For example, synthetic progestins used to regulate menstrual periods and to treat premenstrual tension and abnormal uterine bleeding can complicate the lives of the women for which they are prescribed. The same is true for oral contraceptives. The list is relatively endless. 

Why do some drugs make you gain weight? Depending on the patient's condition and the drug(s) dose, various mechanisms can result in weight gain while taking certain drugs. Example: the appetite may be stimulated, causing an increase in caloric intake. This effect is typically due to the drug impacting the hypothalamus area of the brain, that is, the area that tells you when you are full. In addition, some agents, typically insulin, can pave the way for increased fat storage. And some drugs can make you sluggish, leading to less physical activity, and fewer burned calories. 

As we saw with Franny, obesity can cause dangerous medical conditions or make them worse. If one already has arthritis, the extra weight will put more pressure on the joints. Pregnancy can become more complicated when excess weight rears its ugly head. The best practice is to keep the lines of communication open when you are prescribed a new medication. An alternative medication with a more negligible weight effect may be available in many cases. Since many of these drugs may be life-sustaining, one should not stop the drug without first consulting the prescriber. 

The bad news is that you may have to hoist yourself off the couch and do some exercise. You will also have to pay attention to your pizza consumption and limit salt intake as recommended. Cutting portion sizes, drinking plenty of water throughout the day, and eating slowly are other suggestions. Finally, if you gain a few pounds, don't let it affect your self-esteem. Remember that Franny was a delightful person at the end – her psych problems were in check. But, as the pharmacist ruefully recalled, if only she hit the treadmill more often than she did the ice cream parlor, which essentially was her ultimate downfall. 

Ron Gasbarro, PharmD, is a recovering pharmacist and writer-in-residence at Rx-Press.

 


Show All News Headlines


Click Here For HowToTakePills© Archive